The Annals of Applied Probability

Universality and the circular law for sparse random matrices

Philip Matchett Wood

Full-text: Open access


The universality phenomenon asserts that the distribution of the eigenvalues of random matrix with i.i.d. zero mean, unit variance entries does not depend on the underlying structure of the random entries. For example, a plot of the eigenvalues of a random sign matrix, where each entry is +1 or −1 with equal probability, looks the same as an analogous plot of the eigenvalues of a random matrix where each entry is complex Gaussian with zero mean and unit variance. In the current paper, we prove a universality result for sparse random n by n matrices where each entry is nonzero with probability 1/n1−α where 0 < α ≤ 1 is any constant. One consequence of the sparse universality principle is that the circular law holds for sparse random matrices so long as the entries have zero mean and unit variance, which is the most general result for sparse random matrices to date.

Article information

Ann. Appl. Probab., Volume 22, Number 3 (2012), 1266-1300.

First available in Project Euclid: 18 May 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 15A52

Random matrix sparse matrix circular law


Wood, Philip Matchett. Universality and the circular law for sparse random matrices. Ann. Appl. Probab. 22 (2012), no. 3, 1266--1300. doi:10.1214/11-AAP789.

Export citation


  • [1] Bai, Z. and Silverstein, J. W. (2010). Spectral Analysis of Large Dimensional Random Matrices, 2nd ed. Springer, New York.
  • [2] Bai, Z. D. (1997). Circular law. Ann. Probab. 25 494–529.
  • [3] Bordenave, C., Caputo, P. and Chafaï, D. (2010). Spectrum of non-Hermitian heavy tailed random matrices. Available at arXiv:1006.1713v2.
  • [4] Bordenave, C., Caputo, P. and Chafaï, D. (2010). Circular law theorem for random markov matrices. Available at arXiv:0808.1502v3.
  • [5] Chatterjee, S. (2005). A simple invariance theorem. Available at arXiv:math/0508213v1.
  • [6] Chatterjee, S., Diaconis, P. and Sly, A. (2010). Properties of uniform doubly stochastic matrices. Available at arXiv:1010.6136v1.
  • [7] Dozier, R. B. and Silverstein, J. W. (2007). On the empirical distribution of eigenvalues of large dimensional information-plus-noise-type matrices. J. Multivariate Anal. 98 678–694.
  • [8] Dumitriu, I. and Pal, S. (2010). Sparse regular random graphs: Spectral density and eigenvectors. Available at arXiv:0910.5306v3.
  • [9] Duras, M. M., Sokalski, K. and Sułkowski, P. (1997). Statistical properties of sparse Gaussian random symmetrical ensemble. Acta Phys. Polon. B 28 1023–1038.
  • [10] Durrett, R. (2010). Probability: Theory and Examples, 4th ed. Cambridge Univ. Press, Cambridge.
  • [11] Edelman, A. (1988). Eigenvalues and condition numbers of random matrices. SIAM J. Matrix Anal. Appl. 9 543–560.
  • [12] Fyodorov, Y. V., Sommers, H.-J. and Khoruzhenko, B. A. (1998). Universality in the random matrix spectra in the regime of weak non-Hermiticity: Classical and quantum chaos. Ann. Inst. H. Poincaré Phys. Théor. 68 449–489.
  • [13] Girko, V. L. (1984). The circular law. Teor. Veroyatn. Primen. 29 669–679.
  • [14] Girko, V. L. (2004). The strong circular law. Twenty years later. II. Random Oper. Stoch. Equ. 12 255–312.
  • [15] Götze, F. and Tikhomirov, A. (2007). On the circular law. Available at arXiv:math/0702386v1.
  • [16] Götze, F. and Tikhomirov, A. (2010). The circular law for random matrices. Ann. Probab. 38 1444–1491.
  • [17] Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 13–30.
  • [18] Kühn, R. (2008). Spectra of sparse random matrices. J. Phys. A 41 295002, 21.
  • [19] Ledoux, M. (2001). The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Amer. Math. Soc., Providence, RI.
  • [20] Mehta, M. L. (1967). Random Matrices and the Statistical Theory of Energy Levels. Academic Press, New York.
  • [21] Mirlin, A. D. and Fyodorov, Y. V. (1991). Universality of level correlation function of sparse random matrices. J. Phys. A 24 2273–2286.
  • [22] Nagao, T. and Tanaka, T. (2007). Spectral density of sparse sample covariance matrices. J. Phys. A 40 4973–4987.
  • [23] Pan, G. and Zhou, W. (2010). Circular law, extreme singular values and potential theory. J. Multivariate Anal. 101 645–656.
  • [24] Rodgers, G. J. and Bray, A. J. (1988). Density of states of a sparse random matrix. Phys. Rev. B (3) 37 3557–3562.
  • [25] Rogers, T. (2010). Universal sum and product rules for random matrices. J. Math. Phys. 51 093304, 15.
  • [26] Rogers, T. and Pérez Castillo, I. (2009). Cavity approach to the spectral density of non-Hermitian sparse matrices. Phys. Rev. E (3) 79 012101.
  • [27] Rogers, T., Pérez Castillo, I., Kühn, R. and Takeda, K. (2008). Cavity approach to the spectral density of sparse symmetric random matrices. Phys. Rev. E (3) 78 031116, 6.
  • [28] Sato, S. and Kobayashi, K. (1976/77). Asymptotic distribution of eigenvalues and degeneration of sparse random matrices. Bull. Math. Statist. 17 83–99.
  • [29] Semerjian, G. and Cugliandolo, L. F. (2002). Sparse random matrices: The eigenvalue spectrum revisited. J. Phys. A 35 4837–4851.
  • [30] Sodin, S. (2009). The Tracy–Widom law for some sparse random matrices. J. Stat. Phys. 136 834–841.
  • [31] Tao, T. and Vu, V. (2006). Additive Combinatorics. Cambridge Studies in Advanced Mathematics 105. Cambridge Univ. Press, Cambridge.
  • [32] Tao, T. and Vu, V. (2008). Random matrices: The circular law. Commun. Contemp. Math. 10 261–307.
  • [33] Tao, T. and Vu, V. (2009). From the Littlewood–Offord problem to the circular law: Universality of the spectral distribution of random matrices. Bull. Amer. Math. Soc. (N.S.) 46 377–396.
  • [34] Tao, T. and Vu, V. (2010). Random matrices: Universality of ESDs and the circular law. With an appendix by Manjunath Krishnapur. Ann. Probab. 38 2023–2065.
  • [35] Tran, L., Vu, V. and Wang, K. (2010). Sparse random graphs: Eigenvalues and eigenvectors. Available at arXiv:1011.6646v1.
  • [36] Wigner, E. P. (1958). On the distribution of the roots of certain symmetric matrices. Ann. of Math. (2) 67 325–327.